Letters to the Editor
REFERENCES 1 Tromme I, Van Neste D, Dobbelaere F et al. Skin signs in the diagnosis of thallium poisoning. Br J Dermatol 1998; 138: 321–325. 2 Lu C-I, Huang C-C, Chang Y-C et al. Short-term thallium intoxication: dermatological findings correlated with thallium concentration. Arch Dermatol 2007; 143: 93–98.
D, Urban P, Ridzonˇ P et al. Two-year follow-up of two 3 Pelclova patients after severe thallium intoxication. Hum Exp Toxicol 2009; 28: 263–272. 4 Moeschlin S. Thallium poisoning. Clin Toxicol 1980; 17: 133–146.
Case of psoriasis vulgaris developing ulcerative colitis during adalimumab treatment Dear Editor, A recent advance in biologics recognizes various diseases as comorbidities of psoriasis including inflammatory bowel disease (IBD). Among them, tumor necrosis factor (TNF)-a and the interleukin (IL)-23/T-helper (Th)17 axis are common central mediators. Although TNF inhibitors generally improve TNF-amediated disorders, their exacerbation and/or de novo development have been often documented. Here, we report a case of psoriasis vulgaris (PsV) who developed ulcerative colitis (UC) during adalimumab treatment. A 51-year-old Japanese man with PsV complained of sudden-onset diarrhea and bloody stool during adalimumab treatment. He had been diagnosed with PsV at the age of 28 years. Because his skin lesions were refractory to oral cyclosporin with topical corticosteroid and activated vitamin D, biweekly s.c. adalimumab injections were started at the age of 50 years. He stopped taking cyclosporin 1 month later because the adalimumab had improved his skin condition. At this time, his Psoriasis Area and Severity Index (PASI) score was 4.0. Despite the well-controlled skin condition (Fig. 1a), 6 months after the initiation of adalimumab he complained of abdominal pain, sudden-onset unrelenting diarrhea and bloody stool with the elevation of systemic inflammatory markers (C-reactive protein, 0.44 mg/dL; erythrocyte sedimentation rate, 31 mm/h). Stool cultures were negative with normal flora. A colonoscopy revealed inflammation of mucosa from the rectum to transverse colon with mild granularity and contact bleeding (Fig. 1b). Biopsy of the mucosa identified multiple foci of cryptitis and crypt abscesses. Under the diagnosis of UC, oral mesalazine 2250 mg/day was added to adalimumab. His abdominal symptoms and serum inflammatory markers were quickly improved. His PASI score remained unchanged after the beginning of adalimumab, even while he suffered from active UC symptoms. Throughout the whole course, he had no subjective and objective signs of arthritis and c-interferon-releasing assay was negative. A number of cases with TNF inhibitor-induced IBD have been reported,1–3 especially in patients with juvenile idiopathic arthritis (JIA) under etanercept treatment. A possible mechanism of TNF blockade-induced colitis is a loss of TNF-a-dependent produc-
Figure 1. Skin and colorectal involvement at the onset of ulcerative colitis. (a) Psoriatic plaques on dorsum of the right hand. (b) Inflamed colonic mucosa with ulceration and hypervascularity.
tion of glucocorticoid from the intestinal epithelial cells as proved in an animal model of acute colitis.4 However, TNF-a suppresses glucocorticoid production from colonic epithelial cells during the chronic phase of colitis, also shown in the same animal model.5 Therefore, TNF blockade might have at least partially contributed to the onset of UC in the present case. Alternatively, TNF blockade-induced cytokine imbalance potentially modulates the IL23/Th17 axis, playing a critical role in psoriasis and IBD. Given the frequent occurrence of IBD under etanercept compared with other TNF-blocking agents, the difference in the targets of these drugs, namely, soluble and membrane-bound TNF-a for infliximab and adalimumab and soluble TNF-a and -b for etanercept, may be related to the mechanism underlying TNF inhibitorinduced IBD. On the other hand, UC might have simply coincided with psoriasis in the present case because the association of psoriasis and IBD has been epidemiologically and genetically indicated. In JIA patients, the use of etanercept may result in the development of IBD by activation of already established subclinical bowel inflammation,1 as is potentially the case with our patient.
Correspondence: Yoshihide Asano, M.D., Ph.D., Department of Dermatology, University of Tokyo Graduate School of Medicine, 7-3-1 Hongo, Bunkyo-ku, Tokyo 113-8655, Japan. Email: [email protected]
© 2015 Japanese Dermatological Association
Letters to the Editor
CONFLICT OF INTEREST:
The authors have declared no
conflicts of interest. 2 1
Kouki NAKAMURA, Yoshihide ASANO, Sayaka SHIBATA,1 Momoko NAKAO,1 Rino SHIDA,1 Takehiro TAKAHASHI,1 Aya MITSUI,1 Mayuko ARAKI,1 Atsuo YAMADA,2 Shinichi SATO1
Department of Dermatology, University of Tokyo Graduate School of Medicine, and 2Department of Gastroenterology, Graduate School of Medicine, The University of Tokyo, Tokyo, Japan doi: 10.1111/1346-8138.12996
with etanercept: a French retrospective study. Rheumatology (Oxford) 2010; 49: 1694–1698. van Dijken TD, Vastert SJ, Gerloni VM et al. Development of inflammatory bowel disease in patients with juvenile idiopathic arthritis treated with etanercept. J Rheumatol 2011; 38: 1441–1446. Houvenagel E, Goe €b V et al. Development of inflammatory Toussirot E, bowel disease during anti-TNF-a therapy for inflammatory rheumatic disease: a nationwide series. Joint Bone Spine 2012; 79: 457–463. Noti M, Corazza N, Mueller C, Berger B, Brunner T. TNF suppresses acute intestinal inflammation by inducing local glucocorticoid synthesis. J Exp Med 2010; 207: 1057–1066. Huang SC, Lee CT, Chung BC. Tumor necrosis factor suppresses NR5A2 activity and intestinal glucocorticoid synthesis to sustain chronic colitis. Sci Signal 2014;7: ra20.
REFERENCES 1 Dallocchio A, Canioni D, Ruemmele F et al. Occurrence of inflammatory bowel disease during treatment of juvenile idiopathic arthritis
Complete reversion of anti-infliximab immunization by methotrexate combination in a patient with psoriasis Dear Editor, Tumor necrosis factor (TNF)-a inhibitors are highly effective for the treatment of moderate-to-severe psoriasis. Nevertheless, while monotherapy with infliximab (IFX) is effective in most patients, combination with a systemic oral agent is sometimes required in case of inadequate response on approved doses of IFX.1 One concern associated with biologic therapies, and especially IFX, is the appearance of antidrug antibodies (ADAb) leading to inhibition of function, accelerated clearance from the circulation, reduced clinical efficacy and increased risk of infusion reactions.2 The concomitant use of methotrexate (MTX) seems to reduce the immunogenicity of IFX in rheumatoid arthritis, spondyloarthritis or Crohn’s disease but very few data are available in psoriasis.3 In patients with psoriatic arthritis, 3.6% of patients receiving a combination of IFX plus MTX at baseline were positive for antibodies to IFX compared with 26.1% of patients not receiving MTX at baseline.4 In a few psoriatic patients, the addition of MTX to IFX led to the disappearance of ADAb but only after 8 weeks of MTX incorporation.5 In this paper, we report a complete and rapid reversion of anti-IFX immunization after MTX introduction. A 50-year-old woman with a history of severe plaque psoriasis evolving since 15 years of age was referred to our hospital in 2013. She received various treatments in the past: corticosteroid ointments, psoralen ultraviolet A, MTX and adalimumab. As all treatments failed to elicit desirable therapeutic responses, IFX therapy was initiated. She had a Psoriasis Area and Severity
Index (PASI) of 28 and a Dermatology Life Quality Index of 24 immediately before IFX therapy. During the first 14 weeks, a remarkable decline in the PASI was observed (Fig. 1a). At the third IFX infusion (week 22), there was a slight recurrence of skin lesions and debilitating psoriatic arthritis appeared. MTX 10 mg weekly was added at week 37 and quickly controlled the joint pain in a few weeks. No remarkable deterioration of the PASI was observed up to week 60 of the follow-up period. Serum concentration of IFX and ADAb were measured. As shown in Figure 1(b), ADAb were detected after 22 weeks of IFX therapy concomitantly with the recurrence of skin lesions and the occurrence of psoriatic arthritis. ADAb appearance was associated with a drop of serum IFX concentrations to undetectable levels. Six weeks after the addition of MTX (week 43), ADAb declined and reached undetectable level 10 weeks after the introduction of MTX (week 48). ADAb remained undetectable up to week 60 of the follow-up period. Our patient highlights the usefulness of monitoring biologic drugs and ADAb in psoriasis. Algorithms have been proposed indicating that patients with ADAb should be switched to another TNF inhibitor.2,3 If confirmed by further studies, this complete, rapid and stable reversion of anti-IFX immunization after addition of MTX suggests that in the case of a loss of response with IFX monotherapy in patients with psoriasis, the introduction of an immunosuppressive drug such as MTX should be considered.
Correspondence: Thierry Vincent, M.D., Ph.D., Department of Immunology, St Eloi Hospital, CHRU de Montpellier, 80 Avenue Augustin Fliche, 34295 Montpellier Cedex 5, France. Email: [email protected]
© 2015 Japanese Dermatological Association